Hail, Carroll
- When
- August 5, 1:35 PM EST
- Where
- Carroll County, Pipers Gap
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.650, -80.833
During the afternoon of the 5th through early overnight of the 6th, pulse severe thunderstorms produce large hail and damaging winds across portions of Western Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
During the afternoon of the 5th through early overnight of the 6th, pulse severe thunderstorms produce large hail and damaging winds across portions of Western Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 5, 9:14 AM EST, 4 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1014 AM EDT FRI AUG 5 2005 .SHORT TERM (REST OF TODAY)... UPDATED TO REMOVE MENTION OF AM FOG AS ALL SITES HAVE CLEARED. NO SIGNIFICANT CHANGES TO FORECAST GRIDS AS FRONT APPROACHES AREA FROM THE NW. MORNING SOUNDING SHOWS A LOT OF DRY AIR ALOFT WHICH MAY INCREASE DOWNBURST POTENTIAL WITH STORMS THAT DO DEVELOP. && .PREVIOUS DISCUSSION... (ISSUED 642 AM EDT FRI AUG 5 2005) AVIATION... LIFR FOG IN THE GREENBRIER VALLEY WILL LIFT BY 14Z. A FRONT MOVING THROUGH THE OHIO VALLEY WILL TRIGGER SHOWERS AND THUNDERSTORMS TODAY JUST NORTH OF THE FORECAST AREA. THERE IS A LOW CHANCE THAT THE PRECIPITATION MAY REACH THE NORTHERN COUNTY WARNING AREA(CWA) BY THIS EVENING. AS THE RAIN MOVES CLOSER...SC AND AC WILL SPREAD ACROSS THE CWA BUT CEILINGS WILL REMAIN VFR. PREVIOUS DISCUSSION... (ISSUED 249 AM EDT FRI AUG 5 2005) SHORT TERM (TODAY THROUGH TONIGHT)... PRE FRONTAL TROUGH OUT AHEAD OF THE MAIN COLD FRONT TO BE SOURCE FOR AFTN SCTD CONVECTION...ESPECIALLY MTNS. FRONT APPROACHES THE CENTRAL APPALACHIANS TONIGHT...AND LEANING TOWARD THE SLOWER GFS SOLUTION. COMPRESSIONAL WARMING AHEAD OF FRONT WILL LEND TO HIGHS SIMILAR TO THURSDAYS. A NW-NRLY FLOW AT 8H SHOULD LEND TO DRIER DEWPOINTS...STILL HUMID...BUT NOT AS HUMID AS THE PAST 2 DAYS. LOOKING AT HEAT INDICES APPROACHING 100 OUT EAST THIS AFTN. TONIGHT...EXPECT SCTD CONVECTION IN THE EVENING TO WANE OVERNIGHT...WITH LOSS OF HEATING. FRONT SETTLING INTO NW FORECAST AREA WILL LEND TO KEEPING SLIGHT CHANCE MOST AREAS OVERNIGHT THOUGH. LONG TERM (SATURDAY THROUGH THURSDAY)... BY SATURDAY AFTERNOON COUNTY WARNING AREA (CWA) IS WELL INTO DEEP RELATIVE HUMIDITY (RH) FROM THE SURFACE THROUGH 300MB. 00Z NAM IS SHOWING Q-VECTOR FORCING IN THE SOUTHERN CWA ON SAT AND SUN AFTERNOON. BY 12Z SATURDAY...THE SURFACE FRONT IS ACROSS THE CWA...SO ON SATURDAY CONVECTION SHOULD INITIATE FURTHER SOUTH. THEN MODELS START TO DIVERGE ON THE FRONATL POSITION. STILL FAVORING THE GFS SOLUTION WHICH PUSHED THE BNDRY AND LOW LEVEL CONVERGENCE BACK NORTH OF THE CWA BY SUNDAY AFTERNOON...AS THE LOW LEVEL WINDS TURN TO THE SOUTHEAST AROUND THE LARGE HIGH OVER THE ATLANTIC. SINCE THE SURFACE CONVERGENCE ON SUN WL BE NORTH OF THE CWA...THE HIGHEST POPS WILL REMAIN IN THE NORTH...AND SHOULD BE LOWER IN THE SOUTH. 850MB TEMPERATURES ARE COOLER ON SATURDAY...IN THE +16 TO +18 RANGE. WILL BE STAYING CLODE TO A BLEND BETWEEN CURRENT FORECAST AND MAV GUIDANCE THROUGH SUNDAY NIGHT. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && 99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1152 AM EDT FRI AUG 5 2005 NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-061600- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-BEDFORD-AMHERST- HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 1152 AM EDT FRI AUG 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA... SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A GOOD CHANCE OF SCATTERED THUNDERSTORMS LATER SATURDAY WHICH MAY PRODUCE AREAS OF HEAVY RAINFALL AND STRONG WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. VAZ007-009>014-018>020-022>024-WVZ042>045-061600- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG- ALLEGHANY-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE- GREENBRIER- 1152 AM EDT FRI AUG 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE DEVELOPING LATE TODAY INTO THIS EVENING AS A COLD FRONT PUSHES SLOWLY INTO THE AREA. THESE STORMS MAY PRODUCE STRONG DOWNBURST WINDS AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED STORMS ARE MORE LIKELY SATURDAY AFTERNOON WHICH MAY AGAIN PRODUCE AREA OF HEAVY RAINFALL AND STRONG DOWNBURST WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 214 PM EDT FRI AUG 5 2005 NCZ003-VAZ016-051915- CARROLL VA-SURRY NC- 214 PM EDT FRI AUG 5 2005 ...PULSE THUNDERSTORMS OVER CARROLL AND SURRY COUNTIES... AT 211 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 3 MILES SOUTHWEST OF FANCY GAP...MOVING SOUTHWEST AT 5 MPH. THIS STORM IS CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL...GUSTY WINDS OF 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. RCS
The Roanoke radar (KFCX), 65 km away, was scanning. The volume nearest the first event began at 18:36 UTC.
4 thunderstorm wind, 3 hail. Local standard time, as filed.
Thunderstorm winds damaged a barn and uprooted trees, including six 3 foot diameter trees.
Two trees downed along Route 232 in Radford. One tree fell onto a powerline.
Tree downed onto Little River Dam Road.
Trees downed along Timberlake Road just south of Lynchburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471885, 5471891, 5471886, 5471887, 5471888, 5471889, 5471890.